Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 179, NWS Columbia, SC

December 4, 2005Fairfield County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 4, 2005, 6:21 PM EST for Fairfield County, Richland County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2005, 6:21 PM EST (23:21 UTC)
Expired
Dec 4, 2005, 7:00 PM EST
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Fairfield County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 5:54 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 042321
SVRCAE
SCC039-079-050000-
/O.NEW.KCAE.SV.W.0179.051204T2321Z-051205T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EST

* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF BLYTHEWOOD...OR ABOUT 7 MILES
  NORTH OF IRMO...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RIDGEWAY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3427 8127 3409 8125 3411 8083 3433 8086

$$

CAL
2 follow-up statements
000 
WWUS52 KCAE 042342
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EST SUN DEC 4 2005

SCC039-079-050000-
/O.CON.KCAE.SV.W.0179.000000T0000Z-051205T0000Z/
FAIRFIELD SC-RICHLAND SC-
641 PM EST SUN DEC 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR RICHLAND AND FAIRFIELD COUNTIES...

AT 640 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BLYTHEWOOD...OR ABOUT 11 MILES NORTH OF 
DENTSVILLE...MOVING EAST AT 35 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EST MONDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3427 8127 3409 8125 3411 8083 3433 8086

$$

CAL
000 
WWUS52 KCAE 042356
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EST SUN DEC 4 2005

SCC039-079-050006-
/O.EXP.KCAE.SV.W.0179.000000T0000Z-051205T0000Z/
FAIRFIELD SC-RICHLAND SC-
656 PM EST SUN DEC 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND AND FAIRFIELD
COUNTIES EXPIRES AT 700 PM EST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EST MONDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3427 8127 3409 8125 3411 8083 3433 8086

$$

CAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 2:57 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 4, 2:57 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EST SUN DEC 4 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
WINDS NOT GETTING AS STRONG AS MODELS WERE ADVERTISING. SO HAVE
DROPPED LAKE WIND ADVISORY ACROSS THE CWA. SKIES CLEARED OUT
BEHIND S/W THAT MOVED THROUGH THIS MORNING. TEMPS HAVE REALLY SHOT
UP TODAY AND THUNDERSTORMS ARE DEVELOPING IN THE CENTRAL GA/AL
REGION AND WILL PROBABLY PROPAGATE IN THE MIDLANDS THIS EVENING.
WE HAVE BECOME SOMEWHAT UNSTABLE AND VERTICAL WIND SPEED SHEAR
LOOKS FAIRLY IMPRESSIVE. AS THE LOW THAT IS GETTING ORGANIZED IN
THE SRN PORTION OF LA MOVES THIS WAY...SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS TONIGHT. COLD FRONT IS EXPECTED TO PASS
THROUGH AROUND 06Z TONIGHT. CAA WILL BEGIN TO MOVE INTO THE REGION
HOWEVER DEPENDING ON THE TRACK OF THE LOW CENTER WILL REALLY
DETERMINE THE HIGH TEMP FOR MONDAY. IF THE LOW TRACKS S OF US WE
WILL REMAIN IN NE FLOW AND BARELY GET INTO THE MID TO UPPER
50S...HOWEVER IF THE TRACK IS N OF US THEN WE WILL GET INTO THE
LOWER TO MIDDLE 60S. AM LEANING TOWARDS A NRN TRACK AND WILL GO
AROUND 60 TO LOWER 60S.

LOW EXITS THE AREA LATE MONDAY NIGHT AND INTO TUESDAY MORNING. AND
CLEARING WILL BE THE RULE FOR TUESDAY AS DRIER AIR MOVES INTO THE
REGION. REAL COLD AIR WILL BEGIN TO MAKE ITS WAY INTO THE AREA ON
TUESDAY NIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
VERY STRONG ARCTIC HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA
ON WED AND REMAIN OVER THE AREA THROUGH FRIDAY. HPC GUIDANCE IS
FORECASTING A LOW CENTER TO DEVELOP IN THE GULF OF MEXICO AND MOVE
ACROSS NORTH CENTRAL FL ON FRI...WHICH COULD MAKE FOR SOME
INTERESTING WEATHER FOR OUR REGION LATE IN THE WEEK. PUT IN ONLY
SLIGHT CHANCE OF SHOWERS LATE IN THE WEEK. TEMPERATURES WILL BE
WELL BELOW NORMAL AS ARCTIC HIGH WILL SETTLE IN OVER THE AREA.

&&

.AVIATION...
LOW LEVEL SOUTHWEST FLOW BRINGING IN MOISTURE THIS AFTERNOON AND
TONIGHT. 2-3 THOUSAND FT WINDS SOUTHWEST AT 20 KT. WITH TEMPS IN THE
MID 70S THIS AFTERNOON...SOME WIND GUSTS TO NEAR 20 KT MAKING TO THE
SURFACE. LAKE WIND ADVISORY HASNT VERIFIED YET...STILL MARGINAL BUT
WINDS MAY REMAIN AT OR BELOW 20 KT. COLD FRONT WILL APPROACH THE
AREA FROM THE NORTHWEST 00-06Z. SCATTERED SHOWERS DEVELOPING IN THE
NORTHERN CSRA SHOULD SPREAD OVER THE CAE CWA OVERNIGHT. VFR CONDS
EARLY...BRIEFLY IFR-MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
UNTIL ABOUT 03-04Z. COLD FRONT MOVES INTO THE CAE CWA AFTER 06Z.
THEN MVFR CIGS/VSBYS IN SHOWERS AND SOME THUNDERSTORMS 06-11Z.
CONDITIONS RIGHT AT UPPER IFR LIMITS MONDAY MORNING WITH ISENTROPIC
LIFT...NORTHEAST SURFACE WINDS 10-15KT AND SHOWERS.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/17/07
Hazardous weather outlook, Dec 4, 10:45 AM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 AM EST SUN DEC 4 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
051545-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1045 AM EST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
.SEVERE WEATHER...THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER
THE AREA. HOWEVER...THERE REMAINS THE POSSIBILITY OF STRONG
THUNDERSTORMS LATE TONIGHT. SEE SEVERE WEATHER OUTLOOK (PRODUCT ID
CAESPSCAE) ISSUED BY THIS OFFICE AT 1033 AM THIS MORNING.
.LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT ON THE AREA LAKES
FROM 11 AM THIS MORNING THROUGH 5 PM THIS AFTERNOON. SEE LAKE WIND
ADVISORY (PRODUCT ID CAENPWCAE) ISSUED BY THIS OFFICE AT 318 AM
THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Dec 4, 5:05 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EST SUN DEC 4 2005

SCZ020-026-042230-

NEWBERRY-SALUDA-
505 PM EST SUN DEC 4 2005

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY AND SALUDA COUNTY
THROUGH 530 PM EST...

AT 505 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF CHAPPELLS...OR ABOUT 13
MILES EAST OF GREENWOOD...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CHAPPELLS...
SILVERSTREET...PROSPERITY AND NEWBERRY THROUGH 530 PM EST.

GUSTY WINDS OF 35 TO 45 MPH, ALONG WITH HAIL UP TO A HALF AN INCH,
CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:18 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more11 hr
Dec 4, 5:12 PM ESTSevere Thunderstorm WarningCAEMcCormick39 min
Dec 4, 6:15 PM ESTSevere Thunderstorm WarningCAESaluda45 min
Dec 4, 6:50 PM ESTSevere Thunderstorm WarningCAELexington, Newberry25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.